Dihydrocodeine Overdose Amount, Signs & Treatment
Dihydrocodeine is a semi-synthetic opioid painkiller that’s derived from codeine. Dihydrocodeine is twice as potent as codeine. It was originally synthesized as part of the search for a solution to the airborne illness epidemic of the late 1800s to early 1900s. Dihydrocodeine is an effective cough suppressant (antitussive) and is also prescribed for treating mild to moderate pain, primarily when it is associated with dyspnea (shortness of breath).
Dihydrocodeine is classified as a Schedule II narcotic due to its addictive potential. Signs of opioid misuse and abuse include neglecting family and friends, engaging in drug-seeking behavior, and an increased fixation on obtaining more of the drug.
Treatment for opioid addiction typically involves medical detox followed by residency at an inpatient treatment facility. Outpatient programs are available following the completion of inpatient therapy, or in place of inpatient for individuals who are unable to commit to a live-in program.
In the event of an overdose on dihydrocodeine, treatment involves securing the patient’s airway and administering an opioid antagonist to reverse the effects of the drug. The amount of dihydrocodeine necessary to overdose varies depending on the patient’s size, genetics, tolerance, and overall health.
Symptoms of Dihydrocodeine Overdose
The primary symptoms of a dihydrocodeine overdose are pinpoint pupils, decreased level of consciousness, and severe respiratory depression. Respiratory depression is the primary concern when addressing an opioid overdose. Dihydrocodeine depresses activity of the central nervous system. More specifically, dihydrocodeine acts directly on the brain stem to decrease hypercapnic drive. Hypercapnic drive refers to the body’s use of carbon dioxide levels to determine the need to breathe. When carbon dioxide levels are too high, the brain stem signals for the body to breathe so that more carbon dioxide can be expelled.
In the event of a dihydrocodeine overdose, the patient will also present with severely constricted pupils that are unresponsive to light and a noticeably decreased level of consciousness. The individual may be in a stupor that rapidly progresses to unconsciousness.
Dihydrocodeine Overdose Signs
Dihydrocodeine, like codeine, is prone to triggering a histamine reaction in a high percentage of individuals. One of the most prominent side effects of this is itchy, flushed skin. Intravenous administration of dihydrocodeine should be avoided due to the risk of anaphylaxis and life-threatening pulmonary edema. If symptoms progress, the patient can enter respiratory failure and require rapid intubation to secure the patient’s airway before it becomes too swollen.
Dihydrocodeine is most commonly manufactured as a bitartrate or phosphate salt. Other forms include hydrochloride, hydroiodide, hydrobromide, thiocyanate, tartrate, methyl iodide, and sulfate. When taken for pain, dihydrocodeine is typically administered as an oral tablet in 15 mg or 30 mg doses. Dihydrocodeine is often formulated with over-the-counter anti-inflammatories such as ibuprofen, aspirin, or acetaminophen.
Dihydrocodeine Overdose Treatment
Dihydrocodeine overdose is managed with the administration of an opioid antagonist, respiratory support, and possibly the administration of a first-generation antihistamine like diphenhydramine (Benadryl).
Opioid antagonists like naloxone rapidly reverse the effects of opioids by breaking their bonds at opioid receptor sites in the body. Naloxone is typically administered via nasal spray or injection and can take effect within seconds. Severe overdose cases may require more than one dose of naloxone to achieve its effects.
The patient may also require short-term respiratory support in the form of a non-rebreather and oxygen therapy. If the patient’s breathing is too inadequate for a non-rebreather, assisted ventilations may be required.
First-generation antihistamines not only combat histamine-related side effects, but they also increase dihydrocodeine’s pain-relieving effects. Promethazine is especially effective at optimizing the liver’s metabolism of dihydrocodeine. First-generation antihistamines include diphenhydramine (Benadryl), tripelennamine (Pyrabenzamine), chlorphenamine (Chlor-Trimeton), clemastine (Tavist), doxylamine (NyQuil), hydroxyzine (Atarax), brompheniramine (Dimetapp), phenyltoloxamine (Percogesic Original Formula), cyproheptadine (Periactin), and hydroxyzine (Atarax). If respiratory depression and histamine response are not controlled, the patient may suffer from rhabdomyolysis, paralysis, permanent brain damage, and death.
For more questions about the use of dihydrocodeine and its potential for overdose, visit The Recovery Village at www.TheRecoveryVillage.com, or call us 24/7, toll-free at 855-548-9825 to learn more.
Dihydrocodeine How Long Does It Stay in Your System?
Dihydrocodeine Withdrawal and Detox
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.